Flash Flood, Mobile
- When
- May 2, 5:20 PM CST to 7:20 PM CST
- Where
- Mobile County, Mobile Bates Fld to 0.45 mi E of (Mob)mobile Bates Fl
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.680, -88.230
Heavy rain caused flooding across portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Heavy rain caused flooding across portions of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 2, 4:26 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT WED MAY 2 2012
.MESOSCALE UPDATE...MID LEVEL SHEAR ZONE FROM WESTERN MISSISSIPPI
INTO THE MISSISSIPPI SOUND WITHIN A DEEPLY MOIST ENVIRONMENT HAS
PROVIDED THE SUPPORT FOR CLUSTERS OF SHOWERS AND THUNDERSTORMS AND H
HEAVY RAINS. THE ACTIVITY HAS BEEN CONCENTRATED OVER MOBILE COUNTY
WHERE RADAR 3 HOURLY RAINFALL ACCUMULATIONS SINCE 2 PM LOCAL HAVE
ADDED UP TO 4 TO 6 INCHES. A FEW SPOTS UP TO AROUND 7 INCHES EAST OF
SEMMES. RAINFALLS OF THIS MAGNITUDE WILL CREATE PROBLEMS OVER LOWER
LYING AREAS AND ROADS THAT ARE PRONE TO SLOW DRAINAGE OF EXCESS
RAINFALL. SOME ROADS WILL LIKELY BE WASHED OUT. HAVE UPDATED ZONES
MENTIONING HEAVY RAINFALL THIS EVENING. TURN AROUND DON'T DROWN. /10
&&
.PREV DISCUSSION... /ISSUED 407 PM CDT WED MAY 2 2012/
SHORT TERM [TONIGHT THROUGH THURSDAY NIGHT]...02.12Z UPPER AIR
ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST. A WEAKLY DEFINED MID
LEVEL TROF OF LOW PRESSURE WAS POSITIONED OVER THE CENTRAL LOUISIANA
COAST. BETWEEN THE TWO PRESSURE SYSTEMS...A DEEP PLUME OF TROPICAL
MOISTURE (PWAT 1.8-2 INCHES) EXTENDED FROM SOUTH OF CUBA...UP INTO
THE CENTRAL GULF COAST. THE OVERALL POSITION OF THE MOISTURE AND
PRESSURE SYSTEMS WILL REMAIN MOSTLY UNCHANGED TONIGHT AND WILL
MAINTAIN MODERATE COVERAGES OF SHOWERS AND EMBEDDED STORMS. LATEST
RADAR PRECIPITATION ESTIMATES SHOW A WIDE SWATH OF OF 1 TO 2 INCH
RAINS SINCE THE NOON HOUR FROM INTERIOR SOUTHEAST MISSISSIPPI TO
WESTERN SECTIONS OF MOBILE COUNTY. A FEW LOCALES WITHIN THIS AREA =>
3 TO 4 INCHES. BEACH RED FLAGS AND MODERATE ONSHORE WINDS CREATING
CONDITIONS SUPPORTIVE OF DANGEROUS RIP CURRENTS OVERNIGHT.
DEEP MOISTURE AXIS SHIFTS A BIT MORE TO THE EAST BY THURSDAY AS MID
LEVEL RIDGE OVER TEXAS EXPANDS INTO THE WESTERN GULF. CONSIDERING
THIS ALONG WITH THE PLACEMENT OF THE BETTER FORCING ON THE EAST SIDE
OF THE MID LEVEL TROF SUGGESTS THE HIGHER CHANCES OF RAIN WILL BE
OVER THE EASTERN HALF OF THE FORECAST AREA. RAINS COULD ALSO BE HEAVY
AT TIMES INCREASING THE RISK OF LOCALIZED FLOODING OF POORLY DRAINED
AREAS. THE RISK OF SEVERE WEATHER IS LOW IN THE NEAR TERM. WITH
SURFACE HIGH PRESSURE OVER THE SOUTHEAST TO PERSIST...OVERNIGHT LOW
TEMPERATURES TONIGHT/THURSDAY NIGHT FORECAST TO BE SIMILAR WITH
NUMBERS RANGING FROM THE MID 60S INLAND TO NEAR 70 COAST. HIGHS
THURSDAY IN THE LOWER/MID 80S. /10
LONG TERM [FRIDAY THROUGH WEDNESDAY]...UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL REMAIN STRONG ACROSS THE GULF THIS WEEKEND.
NORTHWEST FLOW ALOFT PREVALENT ACROSS PORTIONS OF AL/GA/FL TO THE
EAST OF THE RIDGE AXIS. PERIODIC SHORTWAVE IMPULSES WITHIN THE FLOW
ALOFT WILL TRANSLATE ACROSS THE FORECAST AREA LATE THIS WEEK INTO
THIS WEEKEND. THESE FEATURES WILL COMBINE WITH AFTERNOON
HEATING/INSTABILITY SUPPORTS MAINTAINING A MENTION OF A SMALL CHANCE
OF SHOWERS/THUNDERSTORMS THROUGH THE WEEKEND. SURFACE HIGH PRESSURE
ACROSS THE SOUTHEASTERN STATES/WESTERN ATLANTIC FRIDAY SINKS INTO
THE GULF THROUGH THE WEEKEND AND BRINGS A LIGHT SOUTHWESTERLY FLOW AND
AN UPWARD TREND IN TEMPERATURES. HIGHS RANGING FROM THE MID 80S NEAR THE
BEACHES TO THE LOWER 90S ACROSS INLAND LOCATIONS.
LATEST 02.12Z RUN OF THE GFS SHOWS A STRONG MID LEVEL RIDGE NOSING
NORTHEAST OUT OF THE WESTERN GULF MONDAY THROUGH WEDNESDAY WHILE THE
ECMWF BRINGS A LONGWAVE TROF/SURFACE FRONT OUT OF THE PLAINS AND
INTO THE LOWER MISSISSIPPI RIVER VALLEY MID WEEK. DUE TO THESE
DIFFERENCES WILL LEAVE THE EXTENDED RANGE FORECAST AS IS. SLIGHT
CHANCE FOR STORMS IN THE FORECAST MONDAY THROUGH WEDNESDAY.
TEMPERATURES SHOULD REMAIN ABOVE NORMAL EARLY TO MID WEEK. 10/21
AVIATION (03/00Z ISSUANCE)...GENERAL MVFR TO VFR CONDITIONS THROUGH
MOST OF TONIGHT...WITH PERIODS OF LIFR TO IFR CONDITIONS IN HEAVY
SHOWERS AND THUNDERSTORMS. PRIMARY WINDS EXPECTED TO BE
SOUTHEASTERLY AROUND 5 TO 10 KNOTS...EXCEPT VARIABLE AND
STRONGER...GUSTY WINDS NEAR SHOWERS AND THUNDERSTORMS. CEILINGS
COULD LOWER TO 500 TO 1K FT IN THE HEAVIER PRECIP... RANGING FROM
1.5K TO 5 K FT...THROUGH MOST OF THE TONIGHT. 12/DS
MARINE...A MODERATE TO STRONG SOUTHEAST FLOW IS EXPECTED OVER THE
MARINE AREA THROUGH THIS EVENING THEN SLOWLY DIMINISH LATE TONIGHT
AND ON THURSDAY AS A WEAK AREA OF LOW PRESSURE OVER THE LOWER GULF
MOVES WEST NORTHWEST AND CONTINUES TO WEAKEN. SEAS UP TO 6 OR 7 FEET
BEYOND 20 NM OFFSHORE THIS EVENING...SUBSIDING TO AROUND 4 OR 5
FEET BY THURSDAY MORNING. SMALL CRAFT ADVISORIES WILL REMAIN IN
EFFECT BEYOND 20 NM OFFSHORE THROUGH 7 PM THIS EVENING...THEN SMALL
CRAFT EXERCISE CAUTION CONDITIONS WILL LIKELY CONTINUE THROUGH THE
OVERNIGHT HOURS. SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE COASTAL WATERS
THROUGH THURSDAY...SOME ACCOMPANIED BY LOCALLY HIGHER WINDS AND SEAS.
A LIGHTER ONSHORE WIND FLOW...AND SMALLER SEAS GENERALLY RANGING FROM
1 TO 2 FEET ARE THEN EXPECTED OVER THE MARINE FRIDAY AND THROUGH THE
WEEKEND. 12/DS
FIRE WEATHER...A WEAK MID LEVEL TROUGH OF LOW PRESSURE OVER THE
CENTRAL GULF COAST WILL CONTINUE TO BRING A RISK OF WET WEATHER ON
THROUGH THE DAY THURSDAY. THE SYSTEM IS FORECAST TO WEAKEN BY FRIDAY
WITH CHANCES OF SHOWERS AND STORMS TRENDING LOWER TO CLOSE OUT THE
WEEK. DAYTIME HUMIDITY IS FORECAST TO REMAIN ABOVE CRITICAL LEVELS
THE NEXT COUPLE DAYS WITH DISPERSION GENERALLY GOOD. WITH EXPECTED
COVERAGE OF SHOWERS AND STORMS TONIGHT...FOG POTENTIAL IS LOWER.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 68 85 68 87 / 60 50 10 20
PENSACOLA 71 83 70 85 / 60 60 20 20
DESTIN 71 80 70 81 / 50 60 20 20
EVERGREEN 66 85 66 89 / 60 70 20 20
WAYNESBORO 67 86 66 90 / 60 50 10 20
CAMDEN 67 84 66 88 / 60 60 20 20
CRESTVIEW 66 85 65 89 / 50 60 20 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 5 AM THURSDAY FOR THE FOLLOWING
ZONES: LOWER BALDWIN...AND LOWER MOBILE.
FL...HIGH RIP CURRENT RISK UNTIL 5 AM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL
SANTA ROSA.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
TO 60 NM.
&&HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MOBILE AL 827 AM CDT WED MAY 2 2012 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 827 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED TODAY...AND WILL BE MORE WIDESPREAD FROM LATE MORNING THROUGH THE AFTERNOON HOURS OVER SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA. THE SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. MAIN CONCERN WITH SOME OF THE STRONGER THUNDERSTORMS TODAY WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTING WINDS UP TO 30 MPH AND PERIODS OF VERY HEAVY RAIN. RAINFALL TOTALS UP TO 2 INCHES PER HOUR WILL BE LIKELY WITH SOME OF THE STRONGER STORM CELLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR ON THURSDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH TUESDAY. GMZ630-650-655-670-675-031200- MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 827 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED OVER THE MARINE AREA TODAY AND EARLY TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN ALSO BE EXPECTED. PERIODS OF VERY HEAVY...FREQUENT LIGHTNING AND ISOLATED WATERSPOUTS WILL BE POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS WILL DIMINISH TO BELOW HAZARDOUS LEVELS ON THURSDAY. SHOWERS AND THUNDERSTORMS...MOSTLY IN THE MORNING...CAN BE EXPECTED ON THURSDAY. WIND GUSTS TO 30 KNOTS...FREQUENT LIGHTNING AND ISOLATED WATERSPOUTS WILL BE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 217 PM CDT WED MAY 2 2012 ALZ061-063-MSZ079-022015- GEORGE MS-UPPER MOBILE AL-LOWER MOBILE AL- 217 PM CDT WED MAY 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...WESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA... THROUGH 315 PM CDT... AT 211 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST OF LUCEDALE...OR 8 MILES WEST OF SEMMES...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... TANNER WILLIAMS... SEMMES... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 317 PM CDT WED MAY 2 2012 ALZ061-063-022115- UPPER MOBILE AL-LOWER MOBILE AL- 317 PM CDT WED MAY 2 2012 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...THROUGH 415 PM CDT... AT 315 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF SARALAND TO PRICHARD TO 3 MILES NORTHWEST OF TILLMANS CORNER...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... TILLMANS CORNER... THEODORE... TANNER WILLIAMS... SARALAND... PRICHARD... I65 AND US 45... I65 AND I165... I65 AND AL 158... I10 AND I65... THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 13 AND 28. THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 17. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 536 PM CDT WED MAY 2 2012 ALZ061>064-030000- UPPER BALDWIN AL-LOWER BALDWIN AL-UPPER MOBILE AL-LOWER MOBILE AL- 536 PM CDT WED MAY 2 2012 ...EXTREMELY HEAVY RAINS CONTINUE TO FALL ACROSS MOST OF MOBILE COUNTY WITH FLASH FLOODING OCCURRING IN MANY AREAS... AT 535 PM CDT...VERY HEAVY RAINFALL WAS INDICATED BY RADAR AND REPORTED OVER MUCH OF MOBILE COUNTY WITH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. THIS WILL LIKELY CAUSE CONTINUED FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... CODEN... TILLMANS CORNER... THEODORE... TANNER WILLIAMS... SEMMES... SATSUMA... SARALAND... PRICHARD... THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 1 AND 42. THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 33. RESIDENTS LIVING AND CAMPERS RECREATING ALONG SMALL CREEKS AND RIVERS CAN EXPECT RAPID RISES AND SUBSEQUENT FLOODING. SEEK HIGHER GROUND IMMEDIATELY IF NEEDED. NEVER TRY TO CROSS OR PLAY IN AN URBAN SPILLWAY OR FLOWING CREEK...EVEN A SMALL ONE. URBAN FLASH FLOODING IS A MAJOR KILLER. BE ESPECIALLY CAUTIOUS AS WE HEAD INTO THE NIGHTTIME HOURS AS IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && PURDY
The Mobile radar (KMOB), 1 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
3 flash flood. Local standard time, as filed.
Widespread street flooding around highway 45 and Bearfork Road. The water was estimated to be nearly a foot deep in places.
Highway 90 west of Highway 13 closed due to water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382715, 382719, 382720.